Virginia, 2003

Flooding in Virginia, December 10 to 12, 2003

December 10 to 12, 2003 · NWS LWX · 8 events in 8 counties and zones

An area of low pressure moved across the region and produced some heavy rainfall late on the 10th and early on the 11th. This rain fell on top of snow covered grounds which led to melting.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An area of low pressure moved across the region and produced some heavy rainfall late on the 10th and early on the 11th. This rain fell on top of snow covered grounds which led to melting. The combination of the heavy rainfall and the melting snow produced widespread road flooding over Northern Virginia during the early morning hours. Rainfall amounts averaged 2 to 2.5 inches. Several rivers and creeks also flooded. Three Loudoun County rescuers became trapped while trying to rescue a horse from Goose Creek. In turn had to be rescued by the US Police Park helicopter. The River flooding continued through the 12th. In Loudoun County, Goose Creek rose 5.5 ft above bankful stage. In Fauquier County, the Rappahannock River at Remington crested around 4 ft above flood stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 10, 11:30 PM EST, 17 minutes earlier.

Area forecast discussion, Dec 10, 11:30 PM EST, 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1130 PM EST WED DEC 10 2003

...DENSE FOG ADVISORY HAS BEEN CANCELLED...
AS THE COASTAL BOUNDARY HAS MOVED WEST ACROSS THE EASTERN FORECAST
AREA...AND BETTER MIXING HAS BROUGHT WARMER AIR TO THE SURFACE
ACROSS THE WEST...VISIBILITIES HAVE INCREASED RAPIDLY LATE THIS
EVENING. THERE ARE A FEW SPOTS THAT REMAIN LOW (NEAR MRB)...BUT
THESE AREAS WILL COME UP AS THE MODERATE TO HEAVY RAINS ARRIVE.

UPDATED ZFP/EOL HAS BEEN SENT

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLOOD WATCH UNTIL 400 AM EST THURSDAY FOR ZONE DCZ001.
MD...FLOOD WATCH UNTIL 400 AM EST THURSDAY FOR ZONES
     MDZ002>007...MDZ009>011.
VA...FLOOD WATCH UNTIL 400 AM EST THURSDAY FOR ZONES
     VAZ021...VAZ025>031...VAZ036>042...VAZ050>054.
WV...FLOOD WATCH UNTIL 400 AM EST THURSDAY FOR ZONES
     WVZ048>055.
MARINE...SMALL CRAFT ADVSRY PTMC AND NRN CHES BAY.

ROGOWSKI

**********PREVIOUS DISCUSSION**********

WATER VAPOR LOOP SHOWS A WAVE OVER THE OHIO VALLEY TAKING ON A
NEGATIVE TILT AS IT TRAVERSES TOWARDS THE NORTHERN MID ATLANTIC
REGION. A DRAMATIC DRY WEDGE IS SEEN APPROACHING THE APPALACHIAN
MOUNTAINS AT THIS TIME...AND INDICATION OF A SHARP MID/UPPER LEVEL
SHEAR ZONE IN PLACE. 22Z SURFACE ANALYSIS PLACES THE OCCLUDED
BOUNDARY FROM A LOW OVER SOUTHERN LAKE MICHIGAN TO THE TRIPLE POINT
OVER SOUTHWEST VIRGINIA. THE COLD FRONT EXTENDED SOUTH INTO THE
SOUTHEAST CONUS...WITH THE WARM FRONT SPLITTING THE CAROLINAS. A
COASTAL FRONT WAS PLACED JUST TO THE SOUTHEAST OF THE FORECAST
AREA...WHERE COLD AIR DAMMING WAS IN PLACE.

ENHANCED PRECIPITATION SEEN OVER SOUTHEAST VIRGINIA IS PROBABLY THE
RESULTANT OF BRIGHT BANDING...AS THE KLWX RADAR HITS THE FREEZING
LEVEL NEAR 8KFT. HOWEVER...INTENSIFICATION OF PRECIPITATION HAS BEEN
NOTED NEAR THE OCCLUDED/COLD FRONTAL BOUNDARY ACROSS CENTRAL WEST
VIRGINIA AND SOUTHWEST VIRGINIA. ENHANCED CONVERGENCE ALONG THIS
BOUNDARY HAS BEEN DETECTED BY KRLX/KFCX RADARS...WHILE THIS LINE HAS
EXHIBITED PSEUDO LINE ECHO WAVE PATTERN CHARACTERISTICS TO THIS
POINT. BUFKIT SOUNDINGS SHOW OVER 800 M2/S2 OF HELICITY IN THE 0-3
KM LAYER (450 M2/S2 IN THE 0-1 KM LAYER) ACROSS THE AREA THIS
EVENING. COASTAL BOUNDARY IS NOW WORKING WESTWARD INTO THE METRO
AREA...WHICH WILL ERODE THE LOW LEVEL INVERSION ACROSS THE EASTERN
FORECAST AREA. THIS WOULD BE THE AREA WHICH HAS THE BEST CHANCE FOR
MIXING DOWN THE HIGHER WIND GUSTS LATER TONIGHT. AS THE LINE
CONTINUES TO ENHANCE AS IT REACHES THE BETTER MOISTURE/SHEAR
ENVIRONMENT...RAIN RATES ARE EXPECTED TO INCREASE...MAINTAINING A
HEAVY RAIN/FLOOD THREAT INTO THE OVERNIGHT PERIOD.

WITH TEMPERATURES NEAR OR JUST BELOW FREEZING...GETTING SOME REPORTS
OF SNOW AND FREEZING RAIN ALONG THE HIGHER TERRAIN IN THE NORTHWEST
MOUNTAINS. HAVE COVERED WITH A NOWCAST...AS SURFACE TEMPERATURES ARE
EXPECTED TO WARM WITH ARRIVAL OF HEAVIER PRECIPITATION...AND DEEP
MIXING BRINGING WARMER AIR ALOFT TO THE SURFACE (MOST LIKELY
OFFSETTING ANY DYNAMICALLY COOLING AS WELL GIVEN +5 TO +8C AIR
AROUND 850MB SHOWN BY ETA BUFKIT SOUNDINGS THIS EVENING).

NO CHANGES TO THE PACKAGE AT THIS POINT. WILL HAVE TO DECIDE TO
EITHER EXTEND THE FOG ADVISORY...OR REMOVE THE HEADLINE AROUND
MIDNIGHT. WITH THE COASTAL BOUNDARY MOVING WESTWARD...LOOKS LIKE THE
SECOND OPTION AT THIS POINT.

.AVIATION: COASTAL BOUNDARY MOVING WESTWARD WILL IMPROVE
VISIBILITIES/CEILINGS WHILE SHIFTING WINDS FROM NE TO SE DURING THE
NEXT FEW HOURS ACROSS THE METRO HUBS. NO CHANGES REGARDING COLD
FRONTAL PASSAGE OR THINKING BEYOND 08Z AS SEEN IN TAFS.

ROGOWSKI
Hazardous weather outlook, Dec 10, 7:20 PM EST, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
720 PM EST WED DEC 10 2003

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-110900-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-

.DAY ONE...OVERNIGHT...
A COLD FRONT WILL CROSS THE MID ATLANTIC REGION OVERNIGHT. AHEAD OF
THE BOUNDARY...PERIODS OF HEAVY RAIN ARE EXPECTED...MAINLY BEFORE
MIDNIGHT. ONE TO TWO INCHES OF RAIN IS POSSIBLE OVERNIGHT. THE
COMBINATION OF MELTING SNOW AND THE RAINFALL COULD BE SUFFICIENT TO
CAUSE FLOODING OF SMALL CREEKS AND STREAMS...AS WELL AS LOW LYING
AND POOR DRAINAGE AREAS. AT THIS TIME IT APPEARS THE AREAS AT
GREATEST RISK OF FLOODING WILL BE IN THE APPALACHIANS...EAST TO THE
BLUE RIDGE...WHERE THE DEEPEST SNOW COVER RESIDES. FLOODING OF SOME
MAINSTEM RIVERS IS ALSO POSSIBLE ON THURSDAY.

IN ADDITION...WIDESPREAD DENSE FOG HAS FORMED OVER MUCH OF THE
REGION. A DENSE FOG ADVISORY HAS BEEN ISSUED FROM THE METRO
AREA...NORTH AND WEST ACROSS THE APPALACHIANS. VISIBILITIES ARE
FORECAST TO RAPIDLY IMPROVE WITH THE FRONTAL PASSAGE AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...
A WINTER STORM IS POSSIBLE FOR SUNDAY AND EARLY MONDAY. DEPENDING ON
THE TRACK OF THIS NEXT STORM SYSTEM...A VARIETY OF WINTER
PRECIPITATION WILL BE POSSIBLE ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS EVENING.

ROGOWSKI

In the hours before

Special weather statement, Dec 10, 10:25 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1025 PM EST WED DEC 10 2003

MDZ002>004-VAZ027>031-039>042-WVZ049>053-055-110700-
ALLEGANY-BERKELEY-CLARKE-FAUQUIER-FREDERICK MD-FREDERICK VA-
HAMPSHIRE-HARDY-JEFFERSON-LOUDOUN-MADISON-MINERAL-MORGAN-PAGE-
RAPPAHANNOCK-SHENANDOAH-WARREN-WASHINGTON-
INCLUDING THE CITIES OF...CHARLES TOWN...CUMBERLAND...FREDERICK...
FRONT ROYAL...HAGERSTOWN...KEYSER...MARTINSBURG...WINCHESTER
1025 PM EST WED DEC 10 2003

...HIGH STANDING WATER IN SPOTS OVERNIGHT...

PERIODS OF RAIN WILL SLOWLY COME TO AN END FROM WEST TO EAST
OVERNIGHT. SOME HEAVY RAIN WILL OCCUR UNTIL THEN. EXPECT ANOTHER
HALF TO THREE QUARTERS OF AN INCH BEFORE THE RAIN STOPS. BE ALERT
FOR HIGH STANDING WATER IN AREAS OF POOR DRAINAGE AND ON STREETS.
CLOGGED STORM DRAINS WILL RETARD RUNOFF FROM ROADWAYS.

VAZ021-025-026-036>038-WVZ048-054-110700-
ALBEMARLE-AUGUSTA-GRANT-GREENE-HIGHLAND-NELSON-PENDLETON-ROCKINGHAM-
INCLUDING THE CITIES OF...BAYARD AND PETERSBURG...CHARLOTTESVILLE...
HARRISONBURG...STAUNTON AND WAYNESBORO
1025 PM EST WED DEC 10 2003

...HIGH STANDING WATER IN SPOTS OVERNIGHT...

PERIODS OF RAIN WILL SLOWLY COME TO AN END FROM WEST TO EAST
OVERNIGHT. SOME HEAVY RAIN WILL OCCUR UNTIL THEN. EXPECT ANOTHER
HALF TO THREE QUARTERS OF AN INCH BEFORE THE RAIN STOPS. BE ALERT
FOR HIGH STANDING WATER IN AREAS OF POOR DRAINAGE AND ON STREETS.
CLOGGED STORM DRAINS WILL RETARD RUNOFF FROM ROADWAYS. OFFICIALS IN
ALBEMARLE...AUGUSTA AND GREENE COUNTIES REPORT HIGH WATER ON SOME
ROADS BUT NO CLOSURES AT THIS TIME.

RDH
Special weather statement, Dec 10, 11:40 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1140 PM EST WED DEC 10 2003

DCZ001-MDZ004>007-009>011-013-014-016>018-VAZ041-042-052>057-110700-
ANNE ARUNDEL MD-ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-CALVERT MD-
CARROLL MD-CHARLES MD-DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-
FREDERICK MD-HARFORD MD-HOWARD MD-KING GEORGE VA-LOUDOUN VA-
MONTGOMERY MD-NORTHERN BALTIMORE MD-PRINCE GEORGES MD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-

...A LINE OF VERY HEAVY RAIN IS APPROACHING THE
WASHINGTON...BALTIMORE METRO AREA AND INTERSTATE 95 CORRIDOR...

AT 11:30 PM...DOPPLER RADAR INDICATED A LINE OF VERY HEAVY RAIN
ROUGHLY FROM HAGERSTOWN MARYLAND...SOUTH TO FREDERICKSBURG
VIRGINIA...MOVING EAST AT 25 MPH. THIS LINE OF HEAVY RAIN WILL
TRAVERSE THE METRO AREA FROM WEST TO EAST BETWEEN MIDNIGHT AND 1:30
AM...REACHING THE CHESAPEAKE BAY AROUND 2:00 AM.

BE AWARE OF THE HEAVY RAIN TONIGHT. PONDING OF WATER IS EXPECTED ON
MANY ROADWAYS. MOTORISTS SHOULD USE CAUTION...DRIVING SLOWLY AND
WITH INCREASED FOLLOWING DISTANCE.

ROGOWSKI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 flood. Local standard time, as filed.

Flood, Loudoun

When
December 10, 11:47 PM EST to December 12, 1:00 AM EST
Where
Loudoun forecast zone
Reported by
EMERGENCY MANAGER

Flood, Page

When
December 10, 11:47 PM EST to December 12, 1:00 AM EST
Where
Page forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

Flood, Fauquier

When
December 10, 11:47 PM EST to December 12, 9:00 AM EST
Where
Fauquier forecast zone
Reported by
EMERGENCY MANAGER

Flood, Fairfax

When
December 11, 12:47 AM EST to December 12, 9:00 AM EST
Where
Fairfax forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
38.841, -77.291 (the zone’s center; the record gives no point)

Flood, Arlington

When
December 11, 12:47 AM EST to December 12, 9:00 AM EST
Where
Arlington forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
38.855, -77.106 (the zone’s center; the record gives no point)

Flood, Culpeper

When
December 11, 12:47 AM EST to December 12, 9:00 AM EST
Where
Culpeper forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

Flood, Stafford

When
December 11, 12:47 AM EST to December 12, 9:00 AM EST
Where
Stafford forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
38.421, -77.457 (the zone’s center; the record gives no point)

Flood, Warren

When
December 11, 12:47 AM EST to December 12, 1:00 AM EST
Where
Warren forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5380069, 5380070, 5380071, 5380072, 5380073, 5380074, 5380075, 5380076.